Alert archive / West Virginia / Wind Advisories in 2014
Wind Advisory 4, NWS Baltimore/Washington
NWS Baltimore/Washington issued this wind advisory at Feb 27, 2014, 10:53 AM EST for Highland County, Virginia; Allegany County, Maryland; Grant County, Mineral County, Pendleton County, West Virginia. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2014, 10:53 AM EST (15:53 UTC)
- Expired
- Feb 27, 2014, 6:00 PM EST
- In force
- 7 hr
- Issued by
- NWS Baltimore/Washington
Counties Allegany County, MD, Highland County, VA, Grant County, WV, Mineral County, WV, Pendleton County, WV
The radar
The Sterling radar (KLWX), 144 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 3.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 465 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
711 WWUS71 KLWX 271553 NPWLWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1053 AM EST THU FEB 27 2014 MDZ501-VAZ503-504-WVZ501>503-505-506-272300- /O.NEW.KLWX.WI.Y.0004.140227T1553Z-140227T2300Z/ EXTREME WESTERN ALLEGANY-WESTERN HIGHLAND-EASTERN HIGHLAND- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- INCLUDING THE CITIES OF...FROSTBURG...HIGHTOWN...MONTEREY... BAYARD...MOUNT STORM...PETERSBURG...ELK GARDEN...CIRCLEVILLE... FRANKLIN 1053 AM EST THU FEB 27 2014 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EST THIS EVENING. * TIMING...THROUGH LATE THIS AFTERNOON. * WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. * IMPACTS...SCATTERED TREE AND POWER LINE DAMAGE. DIFFICULTY DRIVING HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED. SECURE OUTDOOR FURNITURE AND TAKE CARE DRIVING HIGH PROFILE VEHICLES. && $$
1 follow-up statement
063 WWUS71 KLWX 272044 NPWLWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 344 PM EST THU FEB 27 2014 MDZ501-VAZ503-504-WVZ501>503-505-506-272300- /O.CON.KLWX.WI.Y.0004.000000T0000Z-140227T2300Z/ EXTREME WESTERN ALLEGANY-WESTERN HIGHLAND-EASTERN HIGHLAND- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- INCLUDING THE CITIES OF...FROSTBURG...HIGHTOWN...MONTEREY... BAYARD...MOUNT STORM...PETERSBURG...ELK GARDEN...CIRCLEVILLE... FRANKLIN 344 PM EST THU FEB 27 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * TIMING...THROUGH LATE THIS AFTERNOON. * WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH...MAINLY AT HIGHER ELEVATIONS. * IMPACTS...SCATTERED TREE AND POWER LINE DAMAGE. DIFFICULTY DRIVING HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED. SECURE OUTDOOR FURNITURE AND TAKE CARE DRIVING HIGH PROFILE VEHICLES. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Feb 27, 9:48 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Feb 27, 9:48 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
948 AM EST THU FEB 27 2014
.SYNOPSIS...
A DRY COLD FRONT FROM A LOW OVER THE GREAT LAKES WILL MOVE ACROSS
THE AREA TODAY. CANADIAN HIGH PRESSURE BUILDS OVER THE REGION
THROUGH FRIDAY MORNING. A WEAK DISTURBANCE WILL CROSS THE AREA
SATURDAY BEFORE A MORE POTENT LOW PRESSURE SYSTEM AFFECTS THE
REGION SUNDAY NIGHT THROUGH MONDAY. ANOTHER ROUND OF CANADIAN HIGH
PRESSURE THEN BUILDS THROUGH THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
WEAK SFC BOUNDARY IS EVIDENT IN OBSERVATIONS THIS MORNING...WITH
SOUTH WINDS/HIGHER TEMPS DEWPOINTS EAST...AND WEST WINDS FURTHER
WEST. COLD FRONT IS STILL BACK TO THE WEST BUT RACING THIS WAY
QUICKLY. ALTHOUGH THE UPPER LEVEL ENERGY WILL REMAIN TO OUR NORTH
/AND THUS THIS SHOULD BE A DRY DAY EXCEPT FOR SOME FLURRIES WEST
OF THE ALLEGHENY FRONT/...THE COLD AIR IS ALREADY HERE AND WILL
ONLY BE REINFORCED TODAY AND TONIGHT.
WINDS HAVE ALREADY BECOME GUSTY...WITH GUSTS AROUND 30 KTS AT
FROSTBURG AND GUSTS AROUND 25 KTS ON THE BAY WATERS. THESE GUSTY
WINDS WILL PERSIST FOR THE REST OF THE DAY...SO EXCEPT IN THE
VIRGINIA PIEDMONT...IT WILL FEEL SUB-FREEZING ALL DAY. WINDS COULD
APPROACH ADVISORY CRITERIA AT HIGHER ELEVATIONS TODAY...AND WILL
BE MONITORING FOR POTENTIAL WIND ADVISORY.
SKIES HAVE CLEARED FROM THE MORNING CLOUD COVER...BUT THERE WILL
STILL BE SOME PASSING CLOUDS...PARTICULARLY IN THE ERN WV
PANHANDLE AND MD COUNTIES THROUGHOUT THE DAY. AFTER THE FRONT
PASSES...SKIES WILL CLEAR AGAIN /EXCEPT WEST OF THE ALLEGHENY
FRONT/...AND WITH DECREASING WINDS AND AN EVEN DRIER AIRMASS...
TEMPS WILL PLUMMET. APPEARS IT WILL BE THE COLDEST NIGHT IN ABOUT
A MONTH. ALTHOUGH WINDS DO DECREASE...THEY DO NOT GO COMPLETELY
CALM...ESPECIALLY IN THE POTOMAC HIGHLANDS...SO ANOTHER WIND CHILL
ADVISORY LOOKS LIKELY TONIGHT FOR THE SAME AREAS WHICH HAD ONE
THIS MORNING.
&&
.SHORT TERM /FRIDAY/...
HIGH PRESSURE CENTERED OVER THE AREA AT 12Z FRIDAY (MAKING FOR A
COLD MORNING!) SHIFTS NORTHEAST TO THE NRN MID-ATLANTIC AS AN
UPPER TROUGH (A LOBE OF THE POLAR VORTEX OVER HUDSON BAY) DRIFTS
NORTHEAST OVER THE CANADIAN MARITIMES. HOWEVER...THE HIGH STALLS
NEAR NYC... ALLOWING A RIDGE TO WEDGE BACK INTO THE MID-ATLANTIC
THAT PERSISTS INTO SATURDAY.
THEREFORE...AN ONSHORE FLOW AND CONTINUED BELOW NORMAL
TEMPERATURES CAN BE EXPECTED FRIDAY AFTERNOON INTO SATURDAY...
PARTICULARLY FOR NERN MD. CONVERGENCE AND ISENTROPIC LIFT (AHEAD
OF A SHORTWAVE THAT CROSSES THE AREA SATURDAY MORNING ) ALONG THE
ERN EDGE OF THE WEDGE SHOULD ALLOW THICK CLOUDS AND LIGHT PRECIP
TO BREAK OUT EAST OF I-95. THIS SHOULD BE PLAIN RAIN...BUT
FREEZING RAIN IS POSSIBLE SHOULD IT START EARLY ENOUGH.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
WITH POLAR VORTEX PERSISTING ACROSS SRN CANADA A VERY ZONAL FLOW
SETS UP ACROSS THE CONUS FOR THE WEEKEND. CUTOFF PUSHES NEARLY DUE
EAST FROM NRN CALIFORNIA SATURDAY THROUGH MONDAY. WITH A
SUBTROPICAL HIGH OVER THE DEEP SOUTH...A BROAD AREA OF CONVERGENCE
DEVELOPS FROM THE MID-SOUTH STATES TO THE MID-ATLANTIC. SFC LOW
PRESSURE DEVELOPS ALONG THIS CONVERGENCE AND MOVES OVER THE AREA
MONDAY. PRECIP BREAKS OUT OVER THE AREA IN ADVANCE OF THIS LOW
SUNDAY NIGHT. THE TEMPERATURE DICHOTOMY FROM NORTH TO SOUTH ACROSS
THE LWX CWA WILL BE RATHER STARK SUNDAY NIGHT INTO MONDAY. RAIN
FOR SURE IN THE SOUTH WITH A WINTRY MIX IN THE NORTH.
WRAP AROUND SNOW FROM THE EXITING LOW MONDAY IS A CONCERN AND THE
POTENTIAL WILL NEED TO BE CLOSELY MONITORED.
MORE CANADIAN HIGH PRESSURE THEN THROUGH MID NEXT WEEK.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
GUSTY WINDS ARE STARTING TO MIX DOWN TO THE SURFACE...AND WILL
PERSIST THROUGH SUNSET. PEAK GUSTS COULD BE OVER 30 KTS AT SOME OF
THE TERMINALS. CURRENT SW WINDS WILL TURN WEST THIS AFTERNOON AND
THEN BECOME NORTHWEST AND DECREASE TO 10 TO 15 KTS TONIGHT. VFR
CONDITIONS EXPECTED.
VFR/CANADIAN HIGH PRESSURE THROUGH FRIDAY NIGHT. COLD AIR DAMMING
AND WEAK SHORTWAVE CROSSING THE AREA SATURDAY COULD ALLOW FOR IFR
CIGS AND DRIZZLE/RAIN PARTICULARLY EAST OF BLUE RIDGE. WET PATTERN
SUNDAY NIGHT INTO MONDAY WITH POTENTIAL SNOW LATE MONDAY.
&&
.MARINE...
SOUTHERLY CHANNELING IS ONGOING ON THE WATERS...WITH GUSTS ALREADY
20 TO 30 KTS. WILL WATCH FOR THE NEED TO EXTEND THE GALE WARNING
FURTHER SOUTH TODAY...BUT FOR NOW LEFT IT AS IS. A COLD FRONT WILL
PASS OVER THE WATERS LATE THIS AFTERNOON...WITH CONTINUED SCA
GUSTS AND POTENTIAL FOR A FEW GALES.
EXTENDED SCA INTO FRIDAY MORNING AS NLY FLOW PERSISTS AS HIGH
PRESSURE BUILDS. ONSHORE FLOW FRIDAY AFTERNOON THROUGH SATURDAY.
LOW PRESSURE THEN DEVELOPS CROSSES THE AREA SUNDAY NIGHT THROUGH
MONDAY. SCA LIKELY IN WAKE OF LOW.
&&
.FIRE WEATHER...
ISSUED A SPECIAL WEATHER STATEMENT FOR A SMALL AREA OF THE
SOUTHERN SHENANDOAH VALLEY AND VIRGINIA PIEDMONT. THESE AREAS HAVE
FAIRLY DRY FUELS /MISSED OUT ON SOME OF THE SNOW OF THE LAST
COUPLE DAYS/...AND SHOULD SEE RH VALUES NEAR 20 PERCENT WITH GUSTY
WINDS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND CHILL ADVISORY UNTIL 11 AM EST THIS MORNING FOR MDZ501.
VA...WIND CHILL ADVISORY UNTIL 11 AM EST THIS MORNING FOR VAZ503-
504.
WV...WIND CHILL ADVISORY UNTIL 11 AM EST THIS MORNING FOR WVZ501-
503-505-506.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 10 AM EST
FRIDAY FOR ANZ531-532-539-540.
GALE WARNING UNTIL 6 PM EST THIS EVENING FOR ANZ530>532-
538>540.
SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST FRIDAY
FOR ANZ530-538.
SMALL CRAFT ADVISORY UNTIL 6 AM EST FRIDAY FOR ANZ542.
SMALL CRAFT ADVISORY UNTIL 10 AM EST FRIDAY FOR ANZ533-534-537-
541-543.
SMALL CRAFT ADVISORY UNTIL 1 AM EST FRIDAY FOR ANZ535-536.
&&
SYNOPSIS...BAJ
NEAR TERM...JE
SHORT TERM...BAJ
LONG TERM...BAJ
AVIATION...JE/BAJ
MARINE...JE/BAJ
FIRE WEATHER...JEHazardous weather outlook, Feb 27, 9:12 AM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 912 AM EST THU FEB 27 2014 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 281015- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 912 AM EST THU FEB 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A GALE WARNING IS IN EFFECT FOR NORTHERN PORTIONS OF THE MARYLAND CHESAPEAKE BAY TODAY...WHILE A SMALL CRAFT ADVISORY IS IN EFFECT FOR LOWER PORTIONS OF THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SMALL CRAFT ADVISORY CONTINUES INTO EARLY FRIDAY FOR MUCH OF THE MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER. LOW PRESSURE MAY BRING WINTRY PRECIPITATION TO THE OUTLOOK AREA SUNDAY AND MONDAY. UNCERTAINTY REMAINS HIGH SO PLEASE STAY TUNED TO THE LATEST FORECASTS FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-281015- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 912 AM EST THU FEB 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT A WIND CHILL ADVISORY REMAINS IN EFFECT FOR PORTIONS OF THE ALLEGHENY AND POTOMAC HIGHLANDS THROUGH 11 AM THIS MORNING. THERE IS AN ENHANCED THREAT FOR THE SPREAD OF WILDFIRES IN THE SOUTHERN SHENANDOAH VALLEY AND PORTIONS OF THE VIRGINIA PIEDMONT THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WIND CHILL ADVISORY MAY BE NEEDED FOR PORTIONS OF THE ALLEGHENY AND POTOMAC HIGHLANDS LATE TONIGHT INTO EARLY FRIDAY MORNING. LOW PRESSURE MAY BRING WINTRY PRECIPITATION TO THE OUTLOOK AREA SUNDAY AND MONDAY. UNCERTAINTY REMAINS HIGH SO PLEASE STAY TUNED TO THE LATEST FORECASTS FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Feb 27, 8:40 AM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 840 AM EST THU FEB 27 2014 VAZ025-026-036>038-272300- AUGUSTA-ROCKINGHAM-NELSON-ALBEMARLE-GREENE- INCLUDING THE CITIES OF...STAUNTON...WAYNESBORO...HARRISONBURG... CHARLOTTESVILLE 840 AM EST THU FEB 27 2014 ...ENHANCED THREAT FOR THE SPREAD OF WILDFIRES TODAY... BY MIDDAY...WINDS WILL BECOME GUSTY OUT OF THE WEST...AVERAGING 10 TO 20 MPH WITH GUSTS TO 35 MPH. THE RELATIVE HUMIDITY WILL DROP THIS AFTERNOON TO AROUND 20 PERCENT. FUEL MOISTURES HAVE ALSO BEEN DECREASING IN THE SOUTHERN SHENANDOAH VALLEY AND VIRGINIA PIEDMONT...ESPECIALLY WHERE LESS SNOW OCCURRED THIS WEEK. THE COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND LOW FUEL MOISTURE WILL ENHANCE THE THREAT FOR THE SPREAD OF WILDFIRES ACROSS THIS REGION THIS AFTERNOON.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 3:02 AM EST | Gale Warning | LWX | 22 hr | |
| Feb 27, 10:09 AM EST | Wind Chill Advisory | LWX | Highland | 23 hr |
| Feb 27, 5:12 PM EST | Small Craft Advisory | LWX | 17 hr |
Nearby
Wind Advisories in West Virginia, 2014Wind Advisories in Virginia, 2014Wind Advisories in Maryland, 2014Every wind advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.